Tornadoes · United States · Colorado · 2004
F1 tornado, Hudson to Windsor, Colorado, October 4, 2004
From Hudson to Windsor, this F1 tornado ran 0.1 miles across Weld County on October 4, 2004, touching down at 4:44 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- October 4, 2004
- Touchdown
- 4:44 PM MDT (22:44 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Weld County
- Touchdown point
- 40.330, -104.850
- Lift-off point
- 40.330, -104.850
- Record number
- 1502
What the Weather Service recorded
A small tornado touched down but did no damage.
A small tornado touched down but did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Oct 4, 2:55 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Oct 4, 2:55 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 255 PM MDT MON OCT 4 2004 .SHORT TERM DISCUSSION...UPPER RIDGE OVER COLORADO WILL SHIFT TO THE EAST LATE TONIGHT AND SLOW MOVING STORM SYSTEM OVER NEVADA MOVES TO THE EAST. THUNDERSTORMS THIS AFTN ARE MAINLY DIURNAL SO EXPECTED THEY SHOULD DIE OFF BY LATE EVENING. DENVER CYCLONE WILL ALLOW STORMS TO DEVELOP ALONG A CONVERGENT BOUNDARY SOUTH AND EAST OF DENVER THIS AFTN WITH MORE DVLG ALONG THE FRONTHILLS. QG ASCENT ASSOCIATED WITH THE APPROACHING SYSTEM IS NOT EXPECTED TO INNCREASE OVER THE WEST AND SOUTHERN SECTIONS OF THE CWFA UNTIL LATE TUESDAY AFTN AS THE UPPER TROF MOVES INTO WRN CO. VERY WEAK FLOW ALOFT ON TUESDAY AFTN SO STORMS THAT DO DEVELOP WILL BE FAIRLY STATIONARY. SUSPECT MUCH OF THE ACTIVITY WILL OCCUR IN THE MTNS AND ALONG THE FRONT RANGE BUT THERE IS A CHANCE OF ANOTHER DENVER CYCLONE... SIMILAR TO THIS AFTN. AS A RESULT...COULD ALSO SEE SOME STORM DEVELOP ALONG THIS CONVERGENT BOUNDARY AGAIN TUESDAY AFTN. CAPES ON TUESDAY LOOK TO BE IN THE 600-800 J/KG RANGE ALONG THE URBAN CORRIDOR AND AROUND 1000 J/KG IN THE NORTHEAST PLAINS. .LONG TERM DISCUSSION...WEAK UPPER LEVEL LOW ACROSS WRN GREAT BASIN WILL SLOWLY MOVE ACROSS RGN THROUGH WED NITE. MODELS ARE IN GENERAL AGREEMENT BUT GFS A LITTLE STRONGER AND QUITE A BIT WETTER THAN THE ETA. GFS SEEMS TOO WET GIVEN CURRENT MSTR AS SYSTEM LOOKS A BIT SPARSE WITH MOISTURE BUT SOME MOISTURE ADVECTION WILL TAKE PLACE WITH WEAK S-SE FLOW AHD OF THE LOW. CURRENT POPS SEEM A BIT LOW AND WILL RAISE POPS SLIGHTLY ACROSS THE BOARD TUE NITE THRU WED NITE WITH THE HIGHER POPS ACROSS MTNS AND SRN PTNS OF CWA IN CLOSER PROXIMITY TO UPWARD FORCING AND MOISTURE. NO SIGNIFICANT COLD AIR OR UPSLOPE FLOW...HENCE POPS OVER THE PLAINS WILL STILL REMAIN IN THE ISOLD CATEGORY WITH THE EXCEPTION OF SRN AREAS. A DRYING TREND FOR THE REST OF THE WEEK AS STRONG UPPER LEVEL LOWS DEVELOPING ON BOTH COASTS AND WEAK HIGH PRESSURE IN THE MIDDLE OF THE COUNTRY. LASTEST FEW RUNS OF GFS HAVE SHOWN MORE OF A HIGH AMPLITUDE SOLUTION INSTEAD OF A MORE PROGRESSIVE PATTERN INDICATED YESTERDAY. ESPECIALLY WITH THESE CURRENT TRENDS...WILL KEEP LONG RANGE DRY AND SEASONABLE THROUGH NEXT MONDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && COOPER/ENTREKIN
Hazardous weather outlook, Oct 4, 11:01 AM MDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1101 AM MDT MON OCT 04 2004 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MDT MON OCT 04 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AGAIN THIS AFTERNOON. A SLIGHT CHANCE OF SHOWERS WILL SPREAD ONTO THE PLAINS THIS EVENING. HIGH PRESSURE REMAINS OVER THE NORTHERN PLAINS GIVING WEAK UPSLOPE WINDS...WHILE AN UPPER LEVEL TROUGH WILL SLOWLY APPROACH FROM THE WEST. THIS COMBINATION WILL KEEP A MOIST AND SLIGHTLY UNSTABLE AIRMASS OVER COLORADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP OVER THE MOUNTAINS AND EASTERN PLAINS TUESDAY AFTERNOON AND NIGHT...ESPECIALLY IN THE MOUNTAINS AND SOUTHERN FRONT RANGE FOOTHILLS. A VERY SLOW MOVING LOW PRESSURE SYSTEM WILL BE MOVING ACROSS THE REGION TUESDAY AND WEDNESDAY RESULTING IN THE SHOWER ACTIVITY. DRIER CONDITIONS ARE EXPECTED THROUGH THE REST OF THE WEEK AS HIGH PRESSURE BUILDS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/ENTREKIN
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
10.7 hours before the tornado, 147 km from the path. October 4, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -69390 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Fort Collins (Awos) (FNL), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the touchdown began at 22:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of October 4, 2004
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 4 | 3:55 PM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| October 4 | 5:00 PM CDT | F0 | Galveston, TX | 0.3 | 25 | $40,000 | ||
| October 4 | 4:02 PM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| October 4 | 4:13 PM MDT | F1 | Adams, CO | 0.1 | 50 | |||
| October 4 | 4:25 PM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| October 4 | 4:28 PM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| October 4 | 4:28 PM MDT | F0 | Weld, CO | 0.1 | 50 | |||
| October 4 | 4:40 PM MDT | F0 | Weld, CO | 0.1 | 50 | |||
| October 4 | 4:42 PM MDT | F0 | Weld, CO | 0.1 | 50 | |||
| October 4 | 4:44 PM MDT | F1 | Weld, CO | 0.1 | 50 | |||
| October 4 | 4:48 PM MDT | F1 | Weld, CO | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.